Anticoagulation therapy length depends on clot
DEAR DR. ROACH: I had a blood clot in my lower leg. I was told that the clot moved to my lung. I had only a little pain in my leg, then some shortness of breath. The urgent-care office went crazy, telling me that I could die, and it scared me. They put me in an ambulance and rushed me to emergency, where they watched me for hours and couldn’t find anything wrong. They told me to see my family doctor. All he did was put a prescription in my hand for a drug that costs $300 a month. I took it for a month. I have not been on a blood thinner now for two years. I am on a good diet, work out and drink plenty of water. Do you think that somebody who had one blood clot should be on medication for the rest of their life? I am 55 years old and in pretty good health. -- S.D.
ANSWER: Blood clots in the leg can cause symptoms of leg pain and swelling, but the worrisome part is that they can break off and travel to the lung, where they are life-threatening. Treatment usually is injection medication for five days or so, followed by several months of an oral anticoagulant (some of which are very expensive).
How long people stay on therapy depends on why they got the clot in the first place and how dangerous it was. Someone with a clear risk factor, like surgery or prolonged air travel, needs a shorter duration of treatment than someone without a clear reason. Someone with a reason that can’t be reversed (say, a genetic condition) or with multiple or life-threatening clots (such as those that go to the lung and cause changes in blood flow to the lung) are usually recommended for lifelong treatment. Treatment shouldn’t be stopped lightly or without the knowledge of your doctor. Unfortunately, I don’t have enough information to say whether you should have been on more prolonged treatment.
DEAR DR. ROACH: I have been a diabetic for going on six years now. I take metformin. My A1C level has gone anywhere from 7.8 to 9.4. My liver enzymes started rising after I was diagnosed with a fatty liver eight years ago. In July, I had my bloodwork done, and it was 170 (ALT). I started researching supplements for liver cleansing and diabetic reversal. I started on milk thistle and berberine, along with protein powder for my morning smoothies. I started walking a little more, and trying to be good about what I eat. I felt good taking these. I also lost about 10 pounds over a threemonth period. All my numbers improved: ALT from 170 to 24, triglycerides from 313 to 156, cholesterol from 185 to 167, HDL 32 to 38, LDL 98 to 90, and my A1C to 6.6. Is there anything wrong with taking these supplements? I read previously where you had stated that biotin could give false lab readings. Is it true that these all could be false readings? -- D.B.
ANSWER: Milk thistle has been evaluated for treatment of chronic liver disease, but a review of studies showed no benefit. A pilot study of berberine in just 36 patients showed promise, but I can’t recommend either supplement based only on the existing evidence.
However, whether the supplements helped or not, I congratulate you on your success. Ten pounds of weight loss, exercise and an improved diet certainly could explain the impressive changes in your lab tests.
Biotin specifically affects the lab test for thyroid tests: I don’t know of any interaction with milk thistle or berberine on lab tests, and don’t believe that these are false readings.
READERS: The booklet on heart attacks, America’s No. 1 killer, explains what happens, how they are treated and how they are avoided. Readers can order a copy by writing:
Dr. Roach, Book No. 102, 628 Virginia Dr., Orlando, FL 32803 Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.